Minnesota, 2023

Hail and Damaging Winds in Minnesota, May 30, 2023

May 30, 2023 · NWS FGF · 13 events in 9 counties and zones

Several severe storms produced large hail and damaging wind across Minnesota in the afternoon and evening hours of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several severe storms produced large hail and damaging wind across Minnesota in the afternoon and evening hours of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 12:13 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 30, 12:13 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
113 PM CDT Tue May 30 2023

.UPDATE...
Issued at 112 PM CDT Tue May 30 2023

The earlier showers/storms in northwest MN have exited our area,
with a lull in activity for the next few hours. Closer to the mid
level circulation new thunderstorms are initiating (along the
ND/Canada border) in northeast ND and should fill in becoming more
scattered through the afternoon. ML CAPE in those areas is around
1000 J/KG with CINh weakening due to daytime mixing. Deep shear
is very weak (less than 20kt) in those areas, so organized severe
convection is unlikely. This area does exhibit higher low level
vorticity, but there isn't any areas of obvious surface
convergence that would raise concerns for landspout development at
this time (still keeping an eye on it wouldn't hurt). There may
be enough forcing in those areas to help maximize what instability
there is and brief updrafts capable of near severe hail can't be
ruled out.

Better severe potential is still southeast of our CWA later this
afternoon, but based on RAP and latest 12Z guidance there could
still be a brief window for enough instability and marginal deep
layer shear (closer to 30kt with most shear above 4km). CAPE
profiles are relatively skinny and mid level lapse rates are less
than 7C/km, so instabilty may not be maximized where there is
less forcing, updrafts will struggle at times to maintain
themselves, and this activity will be highly diurnal in nature.
Transition of this wave and surface trough east later in the
afternoon also lowers confidence in coverage/impacts in our
southeast (still some possibility). However, there may be just
enough instabilty/shear/forcing of an isolated severe storm in
our southeast.

UPDATE Issued at 1053 AM CDT Tue May 30 2023

A cluster of showers/storms is still moving out of Beltrami county
with a few showers in far western Devils Lake Basin. The rest of
the region is generally dry, with a lull in coverage/development.
The proximity of the mid level low still supports possible
development as we reach peak heating. Trend in models this
morning still shows a axis of ML CAPE in the 1300+ J/KG range,
however deep layer shear will tend to remain lower (less than
30kt), and the nature of the profiles lowers confidence in
sustained updrafts. CAMs support the idea of weaker or short
lived weaker updrafts and no longer have any indication of
stronger UH tracks (even on the more aggressive HREF members).
Still, there is a low probability for a strong to severe storm to
develop during the late afternoon/early evening period.

UPDATE Issued at 701 AM CDT Tue May 30 2023

Showers have ended across the area this morning with mostly clear
skies across eastern North Dakota, with gradual clearing taking
place in northwest Minnesota. Temperatures are in the 50s to near
60 degrees with generally light winds.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 307 AM CDT Tue May 30 2023

Key Messages:

-Showers and thunderstorms are possible once more this afternoon,
and again on Wednesday.

-Conditional chances for strong to severe thunderstorms remain in
place, especially for the southern Red River Valley and west central
Minnesota.

-Best case scenario brings scattered non-severe to marginally strong
thunderstorms into the area today and Wednesday; this is the most
likely scenario.

-Worse case scenario allows storm-scale modification of the
environment in the presence of thunderstorm activity, which would
support isolated severe thunderstorm impacts.

Discussion:

Synoptic pattern remains rather amplified across the CONUS, with a
deep trough, to our west, extending southward into the Four Corners
region, and an H5 ridge, to our east, extending northward into
western portions of the Hudson Bay region.

For the Northern Plains and Upper Midwest, we will see shortwaves
propagate northward into the area, bringing showers and
thunderstorms during periods of peak heating. CAPE values remain in
the 1500 to 2500 J/Kg range today and Wednesday, with minimal deep
layer shear. Thunderstorms that form will do so in response to waves
of energy pushing northward into this pool of instability.

A few stronger storms are possible, and severe thunderstorm
potential highly conditional both today and Wednesday. Any severe
potential will be in response to storm-scale shear enhancements.
Currently, several CAMs actually show this taking place in portions
of the southern Red River Valley and west-central Minnesota this
afternoon, but with very low confidence. The most likely scenario
would be isolated marginally strong thunderstorms capable of small
hail; however, In a storm-scale modified environment, the same
storms could produce larger hail up to 1 inch and 60 mph wind gusts.

.LONG TERM...(Wednesday night through Monday)
Issued at 307 AM CDT Tue May 30 2023

Key Messages:

-A gradual warming trend will result in persistent well above normal
temperatures throughout the long term period.

-Periodic chances for scattered showers and weak thunderstorms will
be possible through the end of the week and into the weekend.

Discussion...

An unsettled weather pattern looks to persist through the end of
the week. Southwesterly flow aloft looks to remain in place on
Thursday, with transient shortwaves progged to travel through the
flow pattern. Given the overall weak nature of these shortwaves,
widespread organized severe is not anticipated. Rather, with modest
instability from warm temperatures and persistent moisture
advection, scattered showers and weak thunderstorms are the
expectation. Still, a few stronger storms capable of gusty winds and
small hail cannot be completely ruled out, but should remain sub-
severe. These scattered showers and thunderstorms will be possible
both Wednesday evening and Thursday afternoon and evening as this
activity will be more diurnally driven. Exact QPF amounts will be
tough to nail down as these showers and storms will be spotty in
nature. Regardless, any thunderstorms that do develop will have the
potential for higher rainfall amounts.

Moving toward the weekend, synoptic forcing from these periodic
shortwaves will become much more limited as ridging aloft begins to
back build into the Plains. Initially, southerly flow on Friday may
still be able to introduce a shortwave to the region. As a result,
some chance (30-40%) will remain for showers and thunderstorms
across the region, with the same caveats regarding rainfall amounts
as earlier in the week. Moving into the weekend, the ridge axis
looks to become centered over the Plains. While large scale
subsidence aloft will generally work in favor of keeping things dry,
a few diurnally driven pop up showers or storms cannot quite be
ruled out. Especially given strong daytime heating and persistent
moisture advection into the region at the surface. Otherwise,
temperatures look to continue a warming trend from Friday into the
weekend. Highs in the 80s to low 90s will be likely, with even a few
mid 90s readings not entirely out of the question. As the ridge
aloft continues to retrograde, the northern Plains looks to fall
underneath north-northwesterly flow aloft moving toward the early
week period. This will result in a slight cool down (although still
above normal temperatures) and potential for increasing chances for
precipitation with any ridge riding shortwaves that develop.
Confidence in precipitation at this time is low, but will bear
monitoring moving forward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 112 PM CDT Tue May 30 2023

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN, with lighter southwest winds
(generally under 12kt during the daytime periods). Main aviation
impacts will be related to where showers/thunderstorms develop
with an upper wave today, and scattered coverage is favored
mainly in northeast ND and northwest MN during the afternoon
through early evening (activity dissipating with sunset). Where
these storms develop brief gusty winds to 50 mph can't be ruled
out (along with smaller hail). The better chances for severe
hail/wind would be in west central MN but even the those chances
are very low.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...DJR
Hazardous weather outlook, May 30, 2:29 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 AM CDT Tue May 30 2023

MNZ001>009-013>016-NDZ006>008-014>016-024-026>030-038-039-054-
310830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
329 AM CDT Tue May 30 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong storms are possible is afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated strong storms are possible Wednesday afternoon and
evening. An active pattern will keep thunderstorm chances in the
forecast through the remainder of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ017-022>024-027>032-040-NDZ049-052-053-310830-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
329 AM CDT Tue May 30 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong storms are possible is afternoon and evening. An isolated
severe thunderstorm cannot be ruled out in portions of the
southern Red River Valley and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated strong storms are possible Wednesday afternoon and
evening. An active pattern will keep thunderstorm chances in the
forecast through the remainder of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 30, 2:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue May 30 2023

MNZ001-002-015-302030-
West Polk MN-Norman MN-East Polk MN-
307 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern Norman
and south central Polk Counties through 330 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flaming, or 44 miles northeast of Fargo, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fertile and Flaming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4739 9646 4751 9647 4760 9625 4741 9613
TIME...MOT...LOC 2007Z 243DEG 11KT 4745 9637

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Perroux

The radar

The Fargo/Grand Forks radar (KMVX), 78 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
May 30, 2:30 PM CST to 2:35 PM CST
Where
Polk County, 1.38 mi S of Fertile
Measured
1 in hail
Reported by
Public
Coordinates
47.510, -96.280

Report relayed via Twitter with a picture showing a handful of quarter-sized hail and the approximate time.

Hail, Norman

When
May 30, 2:58 PM CST to 3:00 PM CST
Where
Norman County, 2.82 mi W of Borup
Measured
1.25 in hail
Reported by
Public
Coordinates
47.180, -96.580

Corrects previous hail report from 3 W Borup. Facebook report.

Hail, Grant

When
May 30, 3:15 PM CST to 3:20 PM CST
Where
Grant County, 1.38 mi S of Wendell
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
46.010, -96.100

Grant county FD reports quarter-size hail.

Hail, Beltrami

When
May 30, 3:45 PM CST to 3:50 PM CST
Where
Beltrami County, 1.67 mi NE of Blackduck
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.750, -94.530

Corrects previous hail report from 2 NE Blackduck. 1 - 1.25 inch hail.

Hail, Polk

When
May 30, 3:45 PM CST to 3:50 PM CST
Where
Polk County, 1.4 mi W of Lengby
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.520, -95.660

Trained spotter reports hail. Largest stone was 1.25 with an average of around 1 inch.

Hail, Clearwater

When
May 30, 4:10 PM CST to 4:15 PM CST
Where
Clearwater County, 0.69 mi N of Ebro
Measured
1 in hail
Reported by
Public
Coordinates
47.510, -95.530

Social media report of quarter-size hail.

Hail, Polk

When
May 30, 4:10 PM CST to 4:15 PM CST
Where
Polk County, Fosston Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.580, -95.770

Public report via Facebook of quarter-sized hail.

Hail, Becker

When
May 30, 4:25 PM CST to 4:30 PM CST
Where
Becker County, 1.97 mi NW of White Earth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.120, -95.900

Becker county EM reports nickels to quarters.

Hail, Otter Tail

When
May 30, 4:25 PM CST to 4:30 PM CST
Where
Otter Tail County, 3.17 mi ENE of Richville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.520, -95.570

Trained Spotter reports 1.25 inch hail.

Hail, Clearwater

When
May 30, 4:59 PM CST to 5:04 PM CST
Where
Clearwater County, 5.53 mi N of Zerkel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.400, -95.380

Report of quarter sized hail relayed via Facebook.

Hail, Roseau

When
May 30, 5:35 PM CST to 5:40 PM CST
Where
Roseau County, 8.75 mi ESE of Roosevelt
Measured
1 in hail
Reported by
Public
Coordinates
48.757, -94.919

Report of quarter-sized hail relayed via Facebook.

Thunderstorm Wind, Beltrami

When
May 30, 5:45 PM CST to 5:50 PM CST
Where
Beltrami County, 4.25 mi SSW of Bemidji
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.420, -94.920

Pontoon boat and lift overturned on Schoolcraft River.

Thunderstorm Wind, Lake of the Woods

When
May 30, 6:00 PM CST to 6:05 PM CST
Where
Lake of the Woods County, 7.77 mi NW of Williams
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.850, -95.070

Delayed report. Several trees with 6 to 8-inch diameter branches down and small piles of hail were still present in the morning after. Time estimated off radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098189, 1098190, 1098191, 1098192, 1098193, 1098194, 1098195, 1098196, 1098197, 1098198, 1098199, 1098200, 1098201.